Question of the Week # 318

318)  A 55 year old woman underwent a debulking surgery with total abdominal hysterectomy, Salpingo-oophorectomy, omentectomy and appendicectomy for a recently diagnosed Stage IIIC  Epithelial Ovarian Cancer. Her intra-operative course was complicated by severe blood loss and she received about 15 units of Packed Red Blood Cells. She is currently in the intensive care unit. Six hours after surgery, her blood pressure drops to 80/50 mm Hg. On examination, she is afebrile. She is drowsy but can be awakened. She denies any chest pain or shortness of breath. She has muscle tremors. Chest is clear to auscultation. Abdominal sutures are intact with no clinical evidence of Hematoma. An electrocardiogram is shown below:

Which of the following is the most likely explanation of the patient’s acute findings?

A) Hyperkalemia

B) Acute Myocardial Infarction

C) Circulatory Overload

D) Transfusion Associated Acute Lung injury

E) Citrate Toxicity

Question of the Week # 317

317)  A 68-year-old african-american man with history of NYHA Class III congestive heart failure  presents to your office for a follow up visit. His other medical problems include Hypertension, Stage II chronic kidney disease and Coronary artery disease. During his office visit three months ago , she was noted to have moderate hyperkalemia. At that time, his medications were adjusted which involved discontinuation of spironolactone and dose-reduction of ACE inhibitor. His other medications included Atenolol and Aspirin. She reports that she was admitted to hospital two weeks ago with severe hyperkalemia.  He denies any complaints at this time. A serum potassium level is 4.5mEq/l , serum creatinine 1.8mg% and most recent echocardiogram revealed a left ventricular ejection fraction of 35%  . His current medications include Atenolol, Hydrochlorthiazide and Aspirin. Which of the following is the most appropriate next step?

A) Re-start ACE inhibitor at a lower dose

B) Start Angiotensin Receptor Blocker (ARB)

C) Start Hydralazine and Isosorbide

D) Continue current medications

E) Start Spironolactone

Question of the Week # 316

316)  A 72-year-old man was admitted to the hospital with right leg deep vein thrombosis. He has a history of prostate cancer, well-controlled diabetes and mild renal insufficiency. His baseline creatinine is usually between 1.4 to 1.6mg%. His laboratory investigations at admission were normal except for increased creatinine at 1.4mg% . Venous doppler showed leg femoral deep vein thrombosis in femoral vein. He was started on Heparin drip and oral warfarin.  Three days after admission, the patient develops persistent hyperkalemia (6.5 to 7.0 mEq/l). Rest of his electrolytes are normal and renal function is at his baseline. His INR ( International Normalized Ratio) is 1.4. There are no EKG abnormalities. His Urine Osmolality is 300mOsm/kg, Urine K 20 mmol/L and Serum Osmolality 280 mOsm/kg.  He is given insulin and dextrose therapy however, hyperkalemia persists. Which of the following is the most appropriate next step in management?

A) Start Kayexalate

B) Discontinue Heparin and Start Enoxaparin

C) Discontinue Heparin and place Green field filter

D) Hemodilaysis

E) Intravenous Sodium bicarbonate

Question of the Week # 315

315)  A 64-year-old man with history of diabetes mellitus is evaluated in your office during a follow-up visit . He was admitted to the hospital one week ago because of incidentally discovered high serum potassium of 7.0mEq/L on his routine labs. He has history of hypertension and Stage I chronic kidney disease . His medications prior to the hospital admission included glyburide and enalapril. However, Enalapril was discontinued and he was started on hydrochlorthiazide during that admission. He denies any complaints at this time. A serum potassium level is 4.5mEq/l , serum creatinine 1.8mg% and urinalysis reveals proteinuria. 24 hour urine collection reveals 300mg proteinuria/24hrs. Which of the following is the most appropriate next step?

A) Re-start Enalapril at 50% of  previous dose

B) Start Losartan

C) Start Hydralazine and Isosorbide

D) Start Spironolactone

E) Renal biopsy

 

Question of the Week # 314

314)  A 70-year-old man presented to the Emergency room with a 2-day history of increased thirst and frequency of urination. He reports generalized muscle weakness. His past medical history is significant for hypertension, diabetes mellitus and Stage III chronic kidney disease. His medications include Insulin Glargine, Lispro insulin, Enalapril , Atenolol and Spironolactone.  Laboratory investigations reveal

Blood glucose 400mg%

Sodium 130 mEq/L

Potassium 7.5 mEq/L

Bicarbonate 26mEq/L

Chloride 100mEq/L

Creatinine 4.2mg%

An electrocardiogram is shown below:

 

Which of the following is the most appropriate next step?

A) Reduce the dose of Enalapril

B) Hemodialysis

C) Insulin Intravenous

D) Calcium Gluconate IV

E) Sodium biacrbonate IV

Question of the week # 313

313) A 54 year old man is evaluated in your office for swelling of bilateral wrists and ankles. He also describes pain in his wrists and ankles as well as in the lower legs. Symptoms started 2  months ago and have been progressively worse. He reports limitation in walking because of extreme pain. He denies any stiffness. His past medical history is significant for chronic obstructive pulmonary disease for which he uses Tiotropium inhaler. He recently quit smoking but reports having smoked about 2 packs per day for 35 years. On physical examination, his vitals are within normal limits. Musculoskeletal exam reveals swelling and tenderness in bilateral wrists and ankles. There is an associated grade 3 clubbing in the fingers. There also tenderness all over the tibiae.  Overlying skin is thickened and erythematous. An erythrocyte sedimentation rate is elevated at 30 mm/hr. An x-ray of his upper extremity is shown below:

Which of the following investigations should be ordered next?

A) Arterial Doppler

B) Rheumatoid Factor

C) Hepatitis C serology

D) CT Scan of the Chest

E) Anti-Citrullin Peptide

Question of the week # 312

312) A 73 year old man with history of Dementia and well-controlled Parkinson’s disease was admitted to the hospital 3 days ago with fever, hypotension and dysuria. He was diagnosed with sepsis secondary to urinary tract infection and has been on treatment with Ampicillin and Gentamicin. Urine cultures revealed enterococci. Over the past two days, his blood pressure improved and he has been afebrile however, he has become increasingly immobile and excessively tremulous. He is unable to rise from a chair or walk without help.  His home medications include Levodopa, Benserazide and Selegeline. On physical examination, blood pressure is 130/80 mm Hg. He is alert, awake and oriented. He has severe bilateral resting tremor, generalized rigidity and bradykinesia . Results of routine blood tests showed no abnormality and CT of the head is normal.  Which of the following is the most appropriate management at this time?

A) Increase Levodopa

B) Add Carbidopa

C) Discontinue Gentamicin

D) Add Piperacillin-Tazobactam

E) Start Bromocriptine

%d bloggers like this: